An integrable deformation of an ellipse of small eccentricity is an ellipse

Abstract

The classical Birkhoff conjecture claims that the boundary of a strictly convex integrable billiard table is necessarily an ellipse (or a circle as a special case). In this article we show that a version of this conjecture is true for tables bounded by small perturbations of ellipses of small eccentricity.

Note: To view the article, click on the URL link for the DOI number.

  • [AM] Go to document K. G. Andersson and R. B. Melrose, "The propagation of singularities along gliding rays," Invent. Math., vol. 41, iss. 3, pp. 197-232, 1977.
    @ARTICLE{AM, mrkey = {0494322},
      number = {3},
      issn = {0020-9910},
      author = {Andersson, K. G. and Melrose, R. B.},
      mrclass = {58G15 (35S15)},
      doi = {10.1007/BF01403048},
      journal = {Invent. Math.},
      zblnumber = {0373.35053},
      volume = {41},
      mrnumber = {0494322},
      fjournal = {Inventiones Mathematicae},
      mrreviewer = {Bent E. Petersen},
      title = {The propagation of singularities along gliding rays},
      year = {1977},
      pages = {197--232},
      }
  • [Bi] Go to document M. Bialy, "Convex billiards and a theorem by E. Hopf," Math. Z., vol. 214, iss. 1, pp. 147-154, 1993.
    @ARTICLE{Bi, mrkey = {1234604},
      number = {1},
      issn = {0025-5874},
      author = {Bialy, Misha},
      mrclass = {58F11 (58F15)},
      doi = {10.1007/BF02572397},
      journal = {Math. Z.},
      zblnumber = {0790.58023},
      volume = {214},
      mrnumber = {1234604},
      fjournal = {Mathematische Zeitschrift},
      mrreviewer = {Andr{á}s Kr{á}mli},
      coden = {MAZEAX},
      title = {Convex billiards and a theorem by {E}. {H}opf},
      year = {1993},
      pages = {147--154},
      }
  • [Bf] G. D. Birkhoff, Dynamical Systems, Providence, RI: Amer. Math. Soc., 1966, vol. IX.
    @BOOK{Bf, mrkey = {0209095},
      author = {Birkhoff, George D.},
      mrclass = {00.00 (70.00)},
      series = {Amer. Math. Soc. Colloq. Publ.},
      address = {Providence, RI},
      publisher = {Amer. Math. Soc.},
      volume = {IX},
      mrnumber = {0209095},
      note = {with an addendum by Jurgen Moser},
      title = {Dynamical Systems},
      year = {1966},
      pages = {xii+305},
      zblnumber = {0171.05402},
      }
  • [Bu] Go to document L. A. Bunimovich, "On absolutely focusing mirrors," in Ergodic Theory and Related Topics, III, New York: Springer, 1992, vol. 1514, pp. 62-82.
    @INCOLLECTION{Bu, mrkey = {1179172},
      author = {Bunimovich, L. A.},
      title = {On absolutely focusing mirrors},
      BOOKTITLE = {Ergodic {T}heory and {R}elated {T}opics, {III}},
      VENUE={{G}üstrow, 1990},
      SERIES = {Lecture Notes in Math.},
      VOLUME = {1514},
      PAGES = {62--82},
      PUBLISHER = {Springer},
      ADDRESS = {New York},
      YEAR = {1992},
      MRCLASS = {58F30 (58F11)},
      MRNUMBER = {1179172},
      MRREVIEWER = {Valery Covachev},
      DOI = {10.1007/BFb0097528},
      ZBLNUMBER={0772.58027},
      }
  • [Chaza] Go to document J. Chazarain, "Formule de Poisson pour les variétés riemanniennes," Invent. Math., vol. 24, pp. 65-82, 1974.
    @ARTICLE{Chaza, mrkey = {0343320},
      issn = {0020-9910},
      author = {Chazarain, J.},
      mrclass = {58G15 (35P05 58E10)},
      doi = {10.1007/BF01418788},
      journal = {Invent. Math.},
      zblnumber = {0281.35028},
      volume = {24},
      mrnumber = {0343320},
      fjournal = {Inventiones Mathematicae},
      mrreviewer = {R. S. Palais},
      title = {Formule de {P}oisson pour les variétés riemanniennes},
      year = {1974},
      pages = {65--82},
      }
  • [Dui] Go to document J. J. Duistermaat and V. W. Guillemin, "The spectrum of positive elliptic operators and periodic bicharacteristics," Invent. Math., vol. 29, iss. 1, pp. 39-79, 1975.
    @ARTICLE{Dui, mrkey = {0405514},
      number = {1},
      issn = {0020-9910},
      author = {Duistermaat, J. J. and Guillemin, V. W.},
      mrclass = {58G99 (35P05)},
      doi = {10.1007/BF01405172},
      journal = {Invent. Math.},
      zblnumber = {0307.35071},
      volume = {29},
      mrnumber = {0405514},
      fjournal = {Inventiones Mathematicae},
      mrreviewer = {Alan Weinstein},
      title = {The spectrum of positive elliptic operators and periodic bicharacteristics},
      year = {1975},
      pages = {39--79},
      }
  • [GT] D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, New York: Springer-Verlag, 2001.
    @BOOK{GT, mrkey = {1814364},
      author = {Gilbarg, David and Trudinger, Neil S.},
      mrclass = {35-02 (35Jxx)},
      series = {Classics in Math.},
      address = {New York},
      isbn = {3-540-41160-7},
      publisher = {Springer-Verlag},
      zblnumber = {1042.35002},
      mrnumber = {1814364},
      note = {reprint of the 1998 edition},
      title = {Elliptic Partial Differential Equations of Second Order},
      year = {2001},
      pages = {xiv+517},
      }
  • [GWW] Go to document C. Gordon, D. L. Webb, and S. Wolpert, "One cannot hear the shape of a drum," Bull. Amer. Math. Soc., vol. 27, iss. 1, pp. 134-138, 1992.
    @ARTICLE{GWW, mrkey = {1136137},
      number = {1},
      issn = {0273-0979},
      author = {Gordon, Carolyn and Webb, David L. and Wolpert, Scott},
      mrclass = {58G25 (35R30)},
      doi = {10.1090/S0273-0979-1992-00289-6},
      journal = {Bull. Amer. Math. Soc.},
      zblnumber = {0756.58049},
      volume = {27},
      mrnumber = {1136137},
      fjournal = {American Mathematical Society. Bulletin. New Series},
      mrreviewer = {Robert Brooks},
      coden = {BAMOAD},
      title = {One cannot hear the shape of a drum},
      year = {1992},
      pages = {134--138},
      }
  • [GM1] Go to document V. Guillemin and R. Melrose, "An inverse spectral result for elliptical regions in ${\bf R}^{2}$," Adv. in Math., vol. 32, iss. 2, pp. 128-148, 1979.
    @ARTICLE{GM1, mrkey = {0535619},
      number = {2},
      issn = {0001-8708},
      author = {Guillemin, Victor and Melrose, Richard},
      mrclass = {35P99 (58G25)},
      doi = {10.1016/0001-8708(79)90039-2},
      journal = {Adv. in Math.},
      zblnumber = {0415.35062},
      volume = {32},
      mrnumber = {0535619},
      fjournal = {Advances in Mathematics},
      mrreviewer = {V. M. Babich},
      coden = {ADMTA4},
      title = {An inverse spectral result for elliptical regions in {${\bf R}\sp{2}$}},
      year = {1979},
      pages = {128--148},
      }
  • [Gu] Go to document E. Gutkin, "Billiard dynamics: An updated survey with the emphasis on open problems," Chaos, vol. 22, iss. 2, p. 026116, 2012.
    @ARTICLE{Gu, mrkey = {3388585},
      number = {2},
      issn = {1054-1500},
      author = {Gutkin, Eugene},
      mrclass = {37D50},
      doi = {10.1063/1.4729307},
      journal = {Chaos},
      volume = {22},
      mrnumber = {3388585},
      fjournal = {Chaos. An Interdisciplinary Journal of Nonlinear Science},
      title = {Billiard dynamics: {A}n updated survey with the emphasis on open problems},
      year = {2012},
      pages = {026116, 13},
      zblnumber = {06550458},
      }
  • [HZ] Go to document H. Hezari and S. Zelditch, "$C^\infty$ spectral rigidity of the ellipse," Anal. PDE, vol. 5, iss. 5, pp. 1105-1132, 2012.
    @ARTICLE{HZ, mrkey = {3022850},
      number = {5},
      issn = {2157-5045},
      author = {Hezari, Hamid and Zelditch, Steve},
      mrclass = {35P05},
      doi = {10.2140/apde.2012.5.1105},
      journal = {Anal. PDE},
      zblnumber = {1264.35150},
      volume = {5},
      mrnumber = {3022850},
      fjournal = {Analysis \& PDE},
      mrreviewer = {J. B. Kennedy},
      title = {{$C\sp \infty$} spectral rigidity of the ellipse},
      year = {2012},
      pages = {1105--1132},
      }
  • [Ka] Go to document M. Kac, "Can one hear the shape of a drum?," Amer. Math. Monthly, vol. 73, iss. 4, part II, pp. 1-23, 1966.
    @ARTICLE{Ka, mrkey = {0201237},
      number = {4, part II},
      issn = {0002-9890},
      author = {Kac, Mark},
      mrclass = {57.50 (00.00)},
      doi = {10.2307/2313748},
      journal = {Amer. Math. Monthly},
      zblnumber = {0139.05603},
      volume = {73},
      mrnumber = {0201237},
      fjournal = {The American Mathematical Monthly},
      mrreviewer = {I. Stakgold},
      title = {Can one hear the shape of a drum?},
      year = {1966},
      pages = {1--23},
      }
  • [L] Go to document V. F. Lazutkin, "The existence of caustics for a billiard problem in a convex domain," Izv. Akad. Nauk SSSR Ser. Mat., vol. 37, pp. 186-216, 1973.
    @ARTICLE{L, mrkey = {0328219},
      issn = {0373-2436},
      author = {Lazutkin, V. F.},
      mrclass = {34C35 (58F99)},
      journal = {Izv. Akad. Nauk SSSR Ser. Mat.},
      volume = {37},
      mrnumber = {0328219},
      fjournal = {Izvestiya Akademii Nauk SSSR. Seriya Matematicheskaya},
      mrreviewer = {C. Olech},
      title = {The existence of caustics for a billiard problem in a convex domain},
      year = {1973},
      pages = {186--216},
      zblnumber = {0256.52001},
      doi = {10.1070/IM1973v007n01ABEH001932},
      }
  • [PR] Go to document S. Pinto-de-Carvalho and R. Ram’irez-Ros, "Non-persistence of resonant caustics in perturbed elliptic billiards," Ergodic Theory Dynam. Systems, vol. 33, iss. 6, pp. 1876-1890, 2013.
    @ARTICLE{PR, mrkey = {3122155},
      number = {6},
      issn = {0143-3857},
      author = {Pinto-de-Carvalho, S{ô}nia and Ram{\'ı}rez-Ros, Rafael},
      mrclass = {37D50 (37E40 37J10)},
      doi = {10.1017/S0143385712000417},
      journal = {Ergodic Theory Dynam. Systems},
      zblnumber = {06251103},
      volume = {33},
      mrnumber = {3122155},
      fjournal = {Ergodic Theory and Dynamical Systems},
      mrreviewer = {Ian Melbourne},
      title = {Non-persistence of resonant caustics in perturbed elliptic billiards},
      year = {2013},
      pages = {1876--1890},
      }
  • [Popov] Go to document G. Popov, "Invariants of the length spectrum and spectral invariants of planar convex domains," Comm. Math. Phys., vol. 161, iss. 2, pp. 335-364, 1994.
    @ARTICLE{Popov, mrkey = {1266488},
      number = {2},
      issn = {0010-3616},
      author = {Popov, Georgi},
      mrclass = {58F19 (58G18 58G25)},
      journal = {Comm. Math. Phys.},
      zblnumber = {0797.58070},
      volume = {161},
      mrnumber = {1266488},
      fjournal = {Communications in Mathematical Physics},
      mrreviewer = {Edoh Amiran},
      coden = {CMPHAY},
      title = {Invariants of the length spectrum and spectral invariants of planar convex domains},
      year = {1994},
      pages = {335--364},
      doi = {10.1007/BF02099782},
      }
  • [PT] G. Popov and P. Topalov, From K.A.M. tori to isospectral invariants and spectral rigidity of billiard tables, 2016.
    @MISC{PT,
      author = {Popov, Georgi and Topalov, P.},
      title = {From {K.A.M.} tori to isospectral invariants and spectral rigidity of billiard tables},
      year = {2016},
      arxiv= {1602.03155},
      }
  • [Po] Go to document H. Poritsky, "The billiard ball problem on a table with a convex boundary—an illustrative dynamical problem," Ann. of Math., vol. 51, pp. 446-470, 1950.
    @ARTICLE{Po, mrkey = {0032960},
      issn = {0003-486X},
      author = {Poritsky, Hillel},
      mrclass = {46.3X},
      doi = {10.2307/1969334},
      journal = {Ann. of Math.},
      zblnumber = {0037.26802},
      volume = {51},
      mrnumber = {0032960},
      fjournal = {Annals of Mathematics. Second Series},
      mrreviewer = {D. C. Lewis},
      title = {The billiard ball problem on a table with a convex boundary---an illustrative dynamical problem},
      year = {1950},
      pages = {446--470},
      }
  • [RR] Go to document R. Ram’irez-Ros, "Break-up of resonant invariant curves in billiards and dual billiards associated to perturbed circular tables," Phys. D, vol. 214, iss. 1, pp. 78-87, 2006.
    @ARTICLE{RR, mrkey = {2200796},
      number = {1},
      issn = {0167-2789},
      author = {Ram{\'ı}rez-Ros, Rafael},
      mrclass = {37J10 (37E40 37J40)},
      doi = {10.1016/j.physd.2005.12.007},
      journal = {Phys. D},
      zblnumber = {1099.37027},
      volume = {214},
      mrnumber = {2200796},
      fjournal = {Physica D. Nonlinear Phenomena},
      mrreviewer = {Daniel Massart},
      coden = {PDNPDT},
      title = {Break-up of resonant invariant curves in billiards and dual billiards associated to perturbed circular tables},
      year = {2006},
      pages = {78--87},
      }
  • [Sa] P. Sarnak, "Determinants of Laplacians; heights and finiteness," in Analysis, et cetera, Boston: Academic Press, 1990, pp. 601-622.
    @INCOLLECTION{Sa, mrkey = {1039364},
      author = {Sarnak, Peter},
      mrclass = {58G26 (11F72 35P05 53C20)},
      address = {Boston},
      publisher = {Academic Press},
      zblnumber = {0703.53037},
      mrnumber = {1039364},
      booktitle = {Analysis, et cetera},
      mrreviewer = {Carolyn Gordon},
      title = {Determinants of {L}aplacians; heights and finiteness},
      pages = {601--622},
      year = {1990},
      }
  • [Sunada] Go to document T. Sunada, "Riemannian coverings and isospectral manifolds," Ann. of Math., vol. 121, iss. 1, pp. 169-186, 1985.
    @ARTICLE{Sunada, mrkey = {0782558},
      number = {1},
      issn = {0003-486X},
      author = {Sunada, Toshikazu},
      mrclass = {58G25 (11F72 53C20 57M99)},
      doi = {10.2307/1971195},
      journal = {Ann. of Math.},
      zblnumber = {0585.58047},
      volume = {121},
      mrnumber = {0782558},
      fjournal = {Annals of Mathematics. Second Series},
      mrreviewer = {Scott Wolpert},
      coden = {ANMAAH},
      title = {Riemannian coverings and isospectral manifolds},
      year = {1985},
      pages = {169--186},
      }
  • [Taba] Go to document S. Tabachnikov, Geometry and Billiards, Providence, RI: Amer. Math. Soc., 2005, vol. 30.
    @BOOK{Taba, mrkey = {2168892},
      author = {Tabachnikov, Serge},
      mrclass = {51-02 (37-01 37D50 37J10 70H05 82C05)},
      series = {Student Math. Lib.},
      isbn = {0-8218-3919-5},
      address = {Providence, RI},
      publisher = {Amer. Math. Soc.},
      doi = {10.1090/stml/030},
      zblnumber = {1119.37001},
      volume = {30},
      mrnumber = {2168892},
      mrreviewer = {Roberto Markarian},
      title = {Geometry and Billiards},
      year = {2005},
      pages = {xii+176},
      }
  • [Ta] Go to document M. B. Tabanov, "New ellipsoidal confocal coordinates and geodesics on an ellipsoid. Algebra, 3," J. Math. Sci., vol. 82, iss. 6, pp. 3851-3858, 1996.
    @ARTICLE{Ta, mrkey = {1431551},
      number = {6},
      issn = {1072-3374},
      author = {Tabanov, M. B.},
      mrclass = {53A07 (58F17)},
      doi = {10.1007/BF02362647},
      journal = {J. Math. Sci.},
      zblnumber = {0889.58062},
      volume = {82},
      mrnumber = {1431551},
      fjournal = {Journal of Mathematical Sciences},
      mrreviewer = {Edoh Amiran},
      coden = {JMTSEW},
      title = {New ellipsoidal confocal coordinates and geodesics on an ellipsoid. {A}lgebra, 3},
      year = {1996},
      pages = {3851--3858},
      }
  • [Tre] Go to document D. Treschev, "Billiard map and rigid rotation," Phys. D, vol. 255, pp. 31-34, 2013.
    @ARTICLE{Tre, mrkey = {3064868},
      issn = {0167-2789},
      author = {Treschev, D.},
      mrclass = {37D50 (37J35 37M05)},
      doi = {10.1016/j.physd.2013.04.003},
      journal = {Phys. D},
      zblnumber = {06278202},
      volume = {255},
      mrnumber = {3064868},
      fjournal = {Physica D. Nonlinear Phenomena},
      mrreviewer = {Marco Lenci},
      title = {Billiard map and rigid rotation},
      year = {2013},
      pages = {31--34},
      }
  • [Vi] Go to document M. Vignéras, "Variétés riemanniennes isospectrales et non isométriques," Ann. of Math., vol. 112, iss. 1, pp. 21-32, 1980.
    @ARTICLE{Vi, mrkey = {0584073},
      number = {1},
      issn = {0003-486X},
      author = {Vign{é}ras, Marie-France},
      mrclass = {58G25 (10J25 12A70)},
      doi = {10.2307/1971319},
      journal = {Ann. of Math.},
      zblnumber = {0445.53026},
      volume = {112},
      mrnumber = {0584073},
      fjournal = {Annals of Mathematics. Second Series},
      mrreviewer = {P. Wintgen},
      coden = {ANMAAH},
      title = {Variétés riemanniennes isospectrales et non isométriques},
      year = {1980},
      pages = {21--32},
      }
  • [Woj] Go to document M. P. Wojtkowski, "Two applications of Jacobi fields to the billiard ball problem," J. Differential Geom., vol. 40, iss. 1, pp. 155-164, 1994.
    @ARTICLE{Woj, mrkey = {1285532},
      number = {1},
      issn = {0022-040X},
      author = {Wojtkowski, Maciej P.},
      mrclass = {58F22 (53C22)},
      url = {http://projecteuclid.org/euclid.jdg/1214455290},
      journal = {J. Differential Geom.},
      zblnumber = {0812.58067},
      volume = {40},
      mrnumber = {1285532},
      fjournal = {Journal of Differential Geometry},
      mrreviewer = {Valery Covachev},
      coden = {JDGEAS},
      title = {Two applications of {J}acobi fields to the billiard ball problem},
      year = {1994},
      pages = {155--164},
      }

Authors

Artur Avila

CNRS, IMJ-PRG, UMR 7586, Université Paris Diderot, Sorbonne Paris Cité, Sorbonnes Universités, UPMC Univ Paris 06, Paris, France and IMPA, Rio de Janeiro, Brasil

Jacopo De Simoi

University of Toronto, Toronto, ON, Canada

Vadim Kaloshin

University of Maryland, College Park, MD